Jump to ContentJump to Main Navigation
Show Summary Details

Journal of Group Theory

Editor-in-Chief: Parker, Christopher W. / Wilson, John S.

Managing Editor: Khukhro, Evgenii I. / Kramer, Linus

6 Issues per year

IMPACT FACTOR increased in 2015: 0.505

SCImago Journal Rank (SJR) 2015: 0.748
Source Normalized Impact per Paper (SNIP) 2015: 0.849
Impact per Publication (IPP) 2015: 0.412

Mathematical Citation Quotient (MCQ) 2015: 0.45

See all formats and pricing
Volume 11, Issue 4 (Jul 2008)


The mean Dehn functions of abelian groups

O. Bogopolski
  • O. Bogopolski, Institute of Mathematics, Koptjuga 4, Novosibirsk, 630090, Russia, and Universität Dortmund, Fachbereich Mathematik, Lehrstuhl VI (Algebra), Vogelpothsweg 87, 44221 Dortmund, Germany. E-mail:
/ E. Ventura
  • E. Ventura, Dept. Mat. Apl. III, Univ. Pol. Catalunya, Barcelona, Spain, and Centre de Recerca Matemàtica, Barcelona, Spain. E-mail:
Published Online: 2008-07-16 | DOI: https://doi.org/10.1515/JGT.2008.035


While Dehn functions D(n) of finitely presented groups have been well studied in the literature, mean Dehn functions have received less attention. Gromov introduced the notion of the mean Dehn function D mean(n) of a group, suggesting that in many cases it should grow more slowly than the Dehn function itself This paper presents computations pointing in this direction. In the case of any finite presentation of an infinite finitely generated abelian group (for which it is well known that D(n) ~ n 2 except in the 1-dimensional case), we show that the three variants D osmean(n), D smean(n) and D mean(n) all are bounded above by Kn(In n)2, where the constant K depends only on the presentation (and the geodesic combing) chosen. This improves an earlier bound given by Kukina and Roman'kov.

About the article

Received: 2006-06-14

Revised: 2007-09-14

Published Online: 2008-07-16

Published in Print: 2008-07-01

Citation Information: Journal of Group Theory, ISSN (Online) 1435-4446, ISSN (Print) 1433-5883, DOI: https://doi.org/10.1515/JGT.2008.035. Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Robert H. Gilman, Alexei Myasnikov, and Vitaliĭ Romanʼkov
Journal of Algebra, 2012, Volume 352, Number 1, Page 192
Robert H. Gilman, Alexei Myasnikov, and Roman'kov Vitali
Groups – Complexity – Cryptology, 2011, Volume 3, Number 2

Comments (0)

Please log in or register to comment.
Log in